After taking a cough mixture containing pholcodine, a 72-year-old man develops a widespread erythema associated with small pustules. What is the diagnosis?
Over a six-day period, a 72-year-old man developed a widespread erythema (Figure 1) which had commenced on his legs 24 hours after he had taken a cough mixture containing pholcodine. The erythema was associated with small pustules and a blister over the right ankle. Subsequently, it became generalised and was accompanied by fever. There were no mucous membrane lesions or lymphadenopathy. Skin biopsy showed an epidermis with multiple collections of neutrophils beneath the stratum corneum (Figure 2). Investigations revealed a neutrophilia of 28.2 x 109/L, lymphopenia 0.6 x 109/L, abnormal liver function tests with a cholestatic pattern, and impaired renal function tests. The rash and laboratory findings settled in four days with topical corticosteroids and wet dressings.